Hail, Divide
- When
- August 27, 9:09 PM CST to 9:15 PM CST
- Where
- Divide County, 8.4 mi N of Alkabo
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.990, -103.900
Strong winds up to 55 miles per hour were also reported.
A northwest to southeast advecting short wave trough combined with over 50 knots of effective shear and modest instability to develop severe thunderstorms during the late evening of the 27th and early morning of the 28th. Thunderstorms formed on a northwest to southeast oriented moisture and instability axis and tracked along that axis.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A northwest to southeast advecting short wave trough combined with over 50 knots of effective shear and modest instability to develop severe thunderstorms during the late evening of the 27th and early morning of the 28th. Thunderstorms formed on a northwest to southeast oriented moisture and instability axis and tracked along that axis.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 27, 8:08 PM CST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 908 PM CDT SAT AUG 27 2011 .UPDATE...POPS SLY COVER AND TEMP/DEWPOINTS. && .DISCUSSION...MODELS HAVE BEEN UNDER-FORECASTING MOISTURE RETURN INTO WESTERN NORTH DAKOTA. HOWEVER THE 00Z NAM CONTINUES TO INDICATE A CONVECTIVE SYSTEM TRACKING SOUTHEAST ACROSS NORTHWEST INTO CENTRAL NORTH DAKOTA OVERNIGHT AND CONSIDERING THE CURRENT RADAR OVER SOUTHEAST SASKATCHEWAN...HAVE LEANED TOWARD THE NAM FORECAST. THUS INCREASED POPS ARE IN ORDER ACROSS NORTHWEST NORTH DAKOTA LATE THIS EVENING...AND CENTRAL NORTH DAKOTA OVERNIGHT. WITH MID 60S DEWPOINTS RETURNING TO WESTERN AND CENTRAL NORTH DAKOTA...WITH STRONG NORTHWEST TO SOUTHEAST ORIENTATED SHEAR...THINK THE CONVECTION IN SASKATCHEWAN COULD CERTAINLY HOLD TOGETHER AS IT MOVES SOUTHEAST INTO CENTRAL NORTH DAKOTA. A POSSIBLE LIMITING FACTOR WILL BE LOW AND MID LEVEL LAPSE RATES AS THE CONVECTION MOVES FARTHER EAST.CONVECTIVE INHIBITION WILL ALSO BE INCREASING AS WE MOVE INTO THE OVERNIGHT HOURS. HOWEVER CURRENT TRENDS INDICATE STORMS HOLDING THEIR INTENSITY...WILL INTRODUCE POSSIBLY SEVERE NORTHWEST FOR THE REST OF THE EVENING. && .AVIATION...VFR CONDITIONS EXPECTED THROUGH THE FORECAST PERIOD. ONLY EXCEPTION MAY BE LOWERING OF VISIBILITY IN HEAVIER RAIN SHOWERS ASSOCIATED WITH ANY CONVECTION MOVING FROM NORTHWEST INTO CENTRAL NORTH DAKOTA. LIGHT SOUTHEAST FLOW TONIGHT AND EARLY SUNDAY...TURNING NORTHERLY SUNDAY AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS POSSIBLE AT ALL AERODROMES BUT BEST CHANCES LOOK TO BE LATER TONIGHT THROUGH SUNDAY MORNING. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TWH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 459 AM CDT SAT AUG 27 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-281000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 459 AM CDT SAT AUG 27 2011 /359 AM MDT SAT AUG 27 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ACROSS WESTERN AND CENTRAL NORTH DAKOTA SATURDAY MORNING WILL DIMINISH TO ISOLATED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. THERE IS A CHANCE FOR THUNDERSTORMS AGAIN TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE UNSETTLED WEATHER PATTERN WILL CONTINUE AS THERE IS A CONTINUED CHANCE OF FOR THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KS
The Glasgow radar (KGGW), 218 km away, was scanning. The volume nearest the first event began at 03:10 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
Strong winds up to 55 miles per hour were also reported.
Large hail accompanied the strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332830, 332831, 332832, 332834, 332835, 332836, 332833.